Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 52, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2013, 8:01 PM EDT for Henry County, Patrick County, City of Martinsville, Virginia; Stokes County, North Carolina. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2013, 8:01 PM EDT (00:01 UTC)
- Expired
- May 23, 2013, 8:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Stokes County, NC, City of Martinsville, VA, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:19 PM EDT | TSTM WND DMG | 1 Sw Sanville, VA | ANOTHER DOZEN TREE LIMBS WERE BLOWN DOWN FROM A SECOND THUNDERSTORM. |
| May 23, 8:44 PM EDT | HAIL 0.25 | 5 Sw Martinsville City, VA | THERE WERE ALSO SMALL LIMBS BLOWN DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
600
WUUS51 KRNK 240001
SVRRNK
NCC169-VAC089-141-690-240045-
/O.NEW.KRNK.SV.W.0052.130524T0001Z-130524T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT THU MAY 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...
SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 845 PM EDT
* AT 759 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CRITZ TO COLLINSTOWN...OR ALONG A LINE EXTENDING
FROM 7 MILES SOUTHEAST OF WOOLWINE TO FRANCISCO...AND MOVING EAST
AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
SPENCER...
STUART...
SANDY RIDGE...
AND COLLINSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS LINE OF
STORMS. A TORNADO MAY DEVELOP. ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3653 8044 3655 8044 3655 8047 3678 8016
3671 7967 3654 7999 3654 8003 3651 8003
3647 8011
TIME...MOT...LOC 0001Z 269DEG 28KT 3670 8019 3657 8037
$$
DS3 follow-up statements
182
WWUS51 KRNK 240019
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
819 PM EDT THU MAY 23 2013
NCC169-VAC089-141-690-240045-
/O.CON.KRNK.SV.W.0052.000000T0000Z-130524T0045Z/
STOKES NC-PATRICK VA-CITY OF MARTINSVILLE VA-HENRY VA-
819 PM EDT THU MAY 23 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...
SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
AT 812 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SANVILLE
TO COLLINSTOWN...OR ALONG A LINE EXTENDING FROM BASSETT TO
FRANCISCO...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
SPENCER...
SANDY RIDGE...
MARTINSVILLE AIRPORT...
AND HORSE PASTURE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS LINE OF
STORMS. A TORNADO MAY DEVELOP. ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
IN ADDITION TO LARGE HAIL AND...OR STRONG DAMAGING WINDS...TORRENTIAL
RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3652 8038 3655 8037 3677 8010 3671 7967
3654 7999 3654 8003 3651 8003 3647 8011
TIME...MOT...LOC 0012Z 268DEG 28KT 3674 8005 3653 8030
$$
DS488
WWUS51 KRNK 240033
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 PM EDT THU MAY 23 2013
NCC169-VAC089-141-690-240045-
/O.CON.KRNK.SV.W.0052.000000T0000Z-130524T0045Z/
STOKES NC-PATRICK VA-CITY OF MARTINSVILLE VA-HENRY VA-
833 PM EDT THU MAY 23 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...
SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
AT 832 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
COLLINSVILLE TO SANDY RIDGE...OR ALONG A LINE EXTENDING FROM
MARTINSVILLE CITY TO 7 MILES NORTH OF DANBURY...MOVING EAST AT 25
MPH.
LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
SPENCER...
SANDY RIDGE...
MARTINSVILLE AIRPORT...
AND PENNS STORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND...OR STRONG DAMAGING WINDS...TORRENTIAL
RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3649 8022 3649 8024 3675 8000 3671 7967
3654 7999 3654 8003 3651 8003 3647 8011
TIME...MOT...LOC 0032Z 276DEG 22KT 3672 7992 3651 8017
$$
DS104
WWUS51 KRNK 240045
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT THU MAY 23 2013
NCC169-VAC089-141-690-240055-
/O.EXP.KRNK.SV.W.0052.000000T0000Z-130524T0045Z/
STOKES NC-PATRICK VA-CITY OF MARTINSVILLE VA-HENRY VA-
845 PM EDT THU MAY 23 2013
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN STOKES...SOUTHEASTERN PATRICK AND SOUTHWESTERN HENRY
COUNTIES AND THE CITY OF MARTINSVILLE HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3649 8022 3649 8024 3675 8000 3671 7967
3654 7999 3654 8003 3651 8003 3647 8011
TIME...MOT...LOC 0045Z 269DEG 28KT 3672 7992 3651 8017
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:38 PM EDT, 23 minutes earlier.
Area forecast discussion, May 23, 7:38 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 738 PM EDT THU MAY 23 2013 .SYNOPSIS... A STRONG FRONT ARRIVES TONIGHT WITH DRY AND COOLER AIR PUSHING IN FOR FRIDAY INTO THE WEEKEND. A WARM FRONT WORKS NORTH FROM THE GULF COAST EARLY NEXT WEEK...FOLLOWED BY STRONG HIGH PRESSURE BRINGING MORE SUMMER LIKE WEATHER BY MID TO LATE WEEK. && .NEAR TERM /THROUGH FRIDAY/... AS OF 315 PM EDT THURSDAY... FRONTAL BOUNDARY LIES FROM ERN OHIO SOUTH-SOUTHWEST INTO ERN KY AND MID TN. CONVECTION FIRING UP AHEAD OF THE FRONT ACROSS WRN WV INTO ERN KY. PREFRONTAL TROUGH ACROSS OUR PIEDMONT IS LEADING TO MORE DEVELOPMENT EAST OF OUR CWA WITH ISOLATED COVERAGE IN OUR FORECAST AREA. WILL SEE MORE DEVELOPMENT IN THE PIEDMONT WITH THE TROUGH THIS AFTERNOON WITH HIGHER CHANCE INTO SE WV AHEAD OF THE FRONT. WITH HIGHER DEWPOINTS/PWATS AND SOME SHEAR OF 20 KNOTS AM INCLINED TO INCLUDE GUSTY WINDS AND HEAVY RAIN INTO THE LATE AFTN WITH ANY STORM. IT APPEARS BEST SVR THREAT WILL LIE NORTH OF OUR AREA BUT CANNOT RULE OUT ISOLATED SVR STORMS...ESPECIALLY IN OUR NW COUNTY WARNING AREA AROUND GREENBRIER COUNTY/BATH CLOSE TO THE STRONGER WINDS ALOFT. GOING INTO TONIGHT...THE FRONT WILL BE MOVING ACROSS THE AREA. MAIN SHIFT OF CONVECTION WILL EXIT EAST WITH LINGERING UPSLOPE SHOWERS OVER THE WRN MOUNTAINS...AS UPPER TROUGH APPROACHES. THIS STRONG SHORTWAVE WILL HAVE ENOUGH MOISTURE SO THAT SHOWERS WILL BE OCCURRING AT TIMES OVER THE MTNS OF WV/FAR SW VA INTO NW INTO FRIDAY MORNING WITH TREND OF DRYING TAKING PLACE DURING THE DAY. LOWS TONIGHT WILL BE TRICKY WITH COLD AIR ADVECTION SURGING IN BEHIND THE FRONT BUT WILL SEE CLOUDS HINDER BIG DROP IN TEMPS. LOOK FOR LOWS IN THE UPPER 40S ACROSS THE WV MTNS INTO THE NC MTNS...TO MID 50S NEW RIVER VALLEY/ROANOKE AND UPPER 50S/NEAR 60 EAST. MODELS KEEP CLOUDS OVER THE WEST TONIGHT INTO FRIDAY MORNING WHILE STRONG DOWNSLOPE WORKS TO DRY THINGS OUT TO THE EAST. PRESSURE RISES ON THE ORDER OF 4-6 MB PER 6 HOURS WILL BE MOVING INTO THE AREA LATE TONIGHT/EARLY FRIDAY WHERE SOME GUSTS COULD EXCEED 40 KNOTS. LOW LVL WINDS ARE MARGINAL FOR WIND ADVISORY...BUT WILL HAVE TO MONITOR TRENDS TO SEE IF AN ADVISORY MAY BE NEEDED OVER THE HIGHER ELEVATIONS OF FAR SW VA INTO NW NC FRIDAY. AIRMASS WILL BE NOTICEABLY DRIER AND COOLER FRIDAY WITH THE BREEZE...WITH HIGHS ONLY MANAGING THE 60S WEST TO LOWER 70S EAST. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 350 PM EDT THURSDAY... COLD ANOMALOUS UPPER LEVEL TROUGH WILL MOVE ACROSS THE EASTERN CONUS THIS WEEKEND PROVIDING DOWNRIGHT COOL CONDITIONS FOR THE MEMORIAL DAY WEEKEND. TEMPERATURES THIS WEEKEND ARE EXPECTED TO BE 15 TO 20 DEGREES BELOW NORMAL WITH AN OPPORTUNITY FOR LOW TEMPERATURES TO TEST THE 30S BOTH SATURDAY AND SUNDAY MORNING. 1030 MB SURFACE HIGH IS PROGGED TO MOVE ACROSS THE OHIO VALLEY AND GREAT LAKES FRIDAY...SLIDING SOUTH AND EAST ACROSS THE MID ATLANTIC REGION SATURDAY AND SUNDAY. COLD AIR ADVECTION RIDING INTO THE AREA ON BRISK NORTHWEST WINDS FRIDAY NIGHT WILL OVERTAKE THE ENTIRE REGION...DEWPOINTS SLIPPING INTO THE 20S. IN SPITE OF THE UNSEASONABLY COOL TEMPERATURES...MIXING FROM THE WIND FRIDAY NIGHT AND ABUNDANCE OF VEGETATION...ESPECIALLY THE TREE CANOPY...SHOULD TRAP ENOUGH LONG WAVE RADIATION AT NIGHT TO PREVENT A FROST OR FREEZE. THE ONLY AREA ATTM THAT WE THINK TEMPS MAY SLIP BLO FREEZING FOR A FEW HOURS WOULD BE THE WV MTNS NORTHWEST OF LEWISBURG. ELSEWHERE...UNLESS YOU JUST LIVE IN A DEEP HOLE...UNPROTECTED MOUNTAIN VALLEY...WOULD THERE BE A NEED TO TAKE ANY PRECAUTION FROM A FROST OR FREEZE. EVEN IN THESE AREAS...WOULD THINK PLANTS NEAR BUILDINGS OR UNDERNEATH A PORCH WOULD FAIR JUST FINE. WITH AIR TEMPERATURES SUPPRESSED WELL BELOW NORMAL FOR THE WEEKEND...COMBINED WITH LOW DEWPOINTS...A SWIM PARTY AT THE LOCAL POOL IS NOT RECOMMENDED. HIKING OR WORKING OUT OF DOORS HOWEVER LOOK TO BE IDEAL...AS NO RAIN IS FORECAST AND A LOT OF FOLKS MAY PREFER THE CRISPER COOL CONDITIONS FOR MOWING THE BACK YARD HAYFIELDS THAT HAVE BEEN PROMOTED FROM ALL THE RAINFALL THIS PAST WEEK. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 350 PM EDT THURSDAY LOOKS LIKE WE WILL TRADE THE COOL UPPER TROUGH FOR A MAMMOTH RIDGE OF UPPER LEVEL HIGH BY THE MIDDLE OF NEXT WEEK. MONDAY AND TUESDAY WILL BE TRANSITION DAYS WITH CLOUDS AND POTENTIAL PRECIP SPILLING INTO THE AREA AROUND AN AMPLIFYING AREA OF UPPER LEVEL HIGH PRESSURE...WHICH WILL MORPH FROM THE CENTRAL CONUS MONDAY...OVERTAKING THE EASTERN CONUS BY WEDNESDAY. AT THE SURFACE...A WARM FRONT WILL MOVE NORTHEAST...UP THROUGH THE OHIO VALLEY...ARCING THROUGH THE MID ATLANTIC STATES. THIS FEATURE WILL LIKELY BE THE FOCUS FOR CLOUDS AND POTENTIAL FOR SHOWERS WITH EMBEDDED THUNDERSTORMS MONDAY AND TUESDAY. THE FRONT SHOULD GAIN LATITUDE TUESDAY AND FINALLY PUT US COMPLETELY IN THE WARM SECTOR BY WEDNESDAY. FOR WEDNESDAY AND THURSDAY IT WILL BE BACK TO REALLY WARM TEMPS AND HIGHER HUMIDITY WITH THE THREAT FOR AIRMASS SHOWERS AND THUNDERSTORMS MAINLY DURING THE PEAK HEATING HOURS. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AS OF 725 PM EDT THURSDAY... LINE OF SHOWERS AND STORMS HAS DEVELOPED ALONG THE BLUE RIDGE AND WILL BE PUSHING EAST INTO THE PIEDMONT BEFORE WEAKENING IN THE NEXT HOUR OR TWO. THUS HAVE INCLUDED A COUPLE HOURS OF MVFR IN CONVECTION FROM KROA EAST WITH WIND GUSTS TO 40 KTS POSSIBLE AS THIS LINE COMES OFF THE HIGHER TERRAIN. ELSW STILL EXPECTING A SCATTERING OF SHRA/TSRA ESPCLY SE WVA SITES WHERE WILL KEEP PREVAILING SHRA AND A VCTS MENTION UNTIL LATE THIS EVENING. LATEST MODELS SUGGEST MOST COVERAGE SHOULD BE GONE PRIOR TO MIDNIGHT ALTHOUGH LOWER CLOUDS MAY LINGER IN THE UPSLOPE AREAS AROUND KBLF/KLWB OVERNIGHT. ALSO WITH SFC WINDS PICKING UP THINK IFR CIGS AT KBLF A GOOD POSSIBILITY WHILE KLWB DROPS TO MVFR AT TIMES. FURTHER EAST CIGS WILL BE VFR ALTHOUGH BCB COULD FALL INTO MVFR FOR A FEW HOURS AROUND DAWN. WINDS WILL BE PICKING UP IN EARNEST FRIDAY MORNING WITH GUSTS TO 30 KNOTS POSSIBLE ACROSS KBCB/KROA/KBLF. THE DRY AIRMASS SHOULD BRING ABOUT VFR AT ALL SITES BY THE END OF THE TAF PERIOD. HIGH PRESSURE TO KEEP US VFR THROUGH THE WEEKEND. MOISTURE INCREASES AGAIN NEXT WEEK AS THE SFC HIGH MOVES EAST AND THE UPPER RIDGE STRENGTHENS OVER THE MISSISSIPPI VALLEY. WILL BE GETTING TO MORE HUMID WEATHER AGAIN WITH SOME THUNDERSTORM THREAT BY TUESDAY AND FOG ISSUES AT NIGHT IN THE VALLEYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...PM LONG TERM...PM AVIATION...JH/WP
Hazardous weather outlook, May 23, 3:49 PM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 349 PM EDT THU MAY 23 2013 VAZ020-WVZ045-242000- BATH-GREENBRIER- 349 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NORTHWEST WINDS COULD GUST UP TO 45 MPH AT THE HIGHER ELEVATIONS FRIDAY. TEMPERATURES IN THE HIGHER ELEVATIONS WILL DROP TO AROUND FREEZING FRIDAY NIGHT INTO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-020-VAZ007-010-011-014-017>019-022>024-032>035-043>047- 058-059-WVZ042>044-242000- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-BLAND-GILES- MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- 349 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO EARLY EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS...WITH SOME HEAVY RAIN OR HAIL POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NORTHWEST WINDS WILL BE GUSTY FRIDAY...WITH SOME AREAS RECEIVING GUSTS OVER 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-019-VAZ009-012-013-015-016-242000- ASHE-ALLEGHANY NC-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-GRAYSON-CARROLL- 349 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS HEADING INTO THE EVENING COULD BECOME STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NORTHWEST WINDS BEHIND A COLD FRONT FRIDAY WILL GUST AS HIGH AS 45 MPH...MAINLY OVER THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 23, 7:28 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT THU MAY 23 2013
VAZ022-033-034-240030-
FRANKLIN VA-BEDFORD VA-ROANOKE VA-
728 PM EDT THU MAY 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTH CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
EXTREME WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 830 PM EDT
* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CATAWBA
TO BENT MOUNTAIN...OR ALONG A LINE EXTENDING FROM SALEM CITY TO
COPPER HILL...AND MOVING EAST AT 30 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM CITY...
STEWARTSVILLE...
CAVE SPRING...
AND HOLLINS.
LAT...LON 3734 7989 3733 7986 3731 7985 3733 7982
3733 7977 3709 7978 3716 8013 3736 8010
TIME...MOT...LOC 2325Z 276DEG 27KT 3734 8008 3716 8011
DSLocal storm report, May 23, 7:29 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 1 ENE BOTTOM 36.49N 80.75W
05/23/2013 E0.25 INCH SURRY NC TRAINED SPOTTER
PEA SIZE HAIL AT INTERSECTION OF I77 AND SR89
&&
MBSLocal storm report, May 23, 7:45 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL SPRINGWOOD 37.55N 79.75W
05/23/2013 E0.25 INCH BOTETOURT VA TRAINED SPOTTER
PEA SIZE HAIL
&&
MBSLocal storm report, May 23, 7:47 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL WILKESBORO 36.14N 81.16W
05/23/2013 E0.25 INCH WILKES NC TRAINED SPOTTER
PEA SIZE HAIL AND PONDING OF WATER ON ROADS
&&
MBSSpecial weather statement, May 23, 7:59 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT THU MAY 23 2013
VAZ023-024-034-035-240030-
BOTETOURT VA-AMHERST VA-BEDFORD VA-ROCKBRIDGE VA-
759 PM EDT THU MAY 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EXTREME SOUTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
EXTREME NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
EXTREME NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 830 PM EDT
* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
BROWNSBURG TO BLUE RIDGE...OR ALONG A LINE EXTENDING FROM
ROCKBRIDGE BATHS TO MONTVALE...AND MOVING NORTHEAST AT 50 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.
* LOCATIONS IMPACTED INCLUDE...
ROCKBRIDGE BATHS...
BUENA VISTA CITY...
MONTVALE...
BUCHANAN...
AND VESUVIUS.
LAT...LON 3792 7919 3787 7915 3731 7962 3732 7986
3733 7988 3799 7941 3800 7934
TIME...MOT...LOC 2355Z 230DEG 41KT 3795 7934 3736 7980
DSSpecial weather statement, May 23, 8:00 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT THU MAY 23 2013
VAZ032>034-043-240030-
FRANKLIN VA-PATRICK VA-BEDFORD VA-HENRY VA-
800 PM EDT THU MAY 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 830 PM EDT
* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
STEWARTSVILLE TO FERRUM TO ARARAT...OR ALONG A LINE EXTENDING FROM
7 MILES SOUTHWEST OF MONTVALE TO 8 MILES NORTH OF BASSETT TO 7
MILES NORTHWEST OF FRANCISCO...AND MOVING EAST AT 25 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.
* LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...
MONETA...
SYDNORSVILLE...
ROCKY MOUNT...
AND FERRUM.
LAT...LON 3656 8055 3656 8056 3688 8004 3718 7991
3723 7984 3732 7984 3735 7980 3732 7954
3690 7972 3654 8020
TIME...MOT...LOC 2355Z 266DEG 22KT 3729 7981 3689 7999 3655 8048
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:00 PM EDT | Special Weather Statement | RNK | Franklin, Patrick | 30 min |
| May 23, 8:08 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg | 52 min |
| May 23, 8:35 PM EDT | Special Weather Statement | RNK | Franklin | 10 min |
| May 23, 8:36 PM EDT | Special Weather Statement | RNK | Amherst | 24 min |
| May 23, 8:47 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville, City of Martinsville | 43 min |
| May 23, 8:54 PM EDT | Special Weather Statement | RNK | Campbell, City of Lynchburg | 36 min |
| May 23, 9:32 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 28 min |
| May 23, 9:33 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 27 min |
| May 24, 4:19 AM EDT | Freeze Warning | RNK | Alleghany, Bath, Craig, Tazewell, City of Covington | 28 hr |
| May 24, 4:19 AM EDT | Wind Advisory | RNK | Carroll, Floyd, Grayson, Montgomery, Pulaski, Roanoke and 6 more | 11 hr |
| May 23, 8:03 PM EDT | Special Weather Statement | RNK | Stokes | 27 min |
| May 23, 8:04 PM EDT | Special Weather Statement | RNK | Wilkes | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.